Boots WebMD Partners in Health
Return To Boots

Medicines & treatments centre

Terms Of Use

IBUPROFEN (BOOTS IBUPROFEN)

Brand Name(s) : Anadin Joint Pain, Anadin LiquiFast, Anadin Ultra, Boots Ibuprofen, Nurofen, Cuprofen, Calprofen, Ibuderm, Ibuleve, Ibumousse, Ibuspray, Brufen, Fenbid, Ibugel
Warnings
Uses
Side Effects
Precautions
Interactions
Overdose

IBUPROFEN WARNINGS

Ibuprofen should be used with caution in: asthma or allergic disease, heart, kidney, liver or bowel problems, high blood pressure, systemic lupus erythematosus (SLE - a condition of the immune system that causes joint pain, skin changes and other organ problems), previous stroke, patients at risk of heart problems including those with diabetes, high cholesterol or smokers, women who are pregnant or breast feeding, women who are having difficulty becoming pregnant, patients with an intolerance to propylene glycol (an ingredient of some ibuprofen gels), the elderly. Ibuprofen granules contain the sugar sucrose and should be used with caution in patients who are unable to tolerate the sugar fructose or who are deficient in, or poorly absorb certain sugars.

It should not be used in: patients who are allergic to ibuprofen or to any other ingredients contained in the medicine, people with severe heart failure, those who have or have ever had a stomach ulcer, tear (perforation) or bleeding, patients with severe liver, kidney or heart disease, patients who experience asthma, allergic rash, itchy runny nose (rhinitis) when taking ibuprofen, aspirin or similar medicines, patients with rare hereditary problems of galactose intolerance, Lapp lactose deficiency or poor absorption of glucose-galactose, the last trimester (last 3 months) of pregnancy. Topical ibuprofen should not be applied to broken, damaged, infected or diseased skin.

Also see list of precautions and interactions

STORAGE

Do not store above 25ºC and store in the original packaging (tablets).

Do not store above 25ºC (Ibugel, Fenbid)

IBUPROFEN USES

Ibuprofen is used to provide relief by changing the body's response to pain, swelling and high temperature.

It is a non-steroidal anti-inflammatory drug, sometimes known as an NSAID.

It is used to relieve pain, inflammation and fever.

In general this drug is used orally to treat a number of conditions including headache, back pain, feverishness, migraine headache, joint pain (rheumatic pain), post-operative pain, dental pain, muscular pain, sprains and strains, flu and cold symptoms, period pain, frozen shoulder, nerve pain (neuralgia), rheumatoid arthritis, osteoarthritis (a condition caused by wear and tear of the bone), ankylosing spondylitis (a type of arthritis that affects the spine), bursitis (inflammation of the sac-like structures [bursa] that protect soft tissue from injury), tenosynovitis (inflammation of the fluid-filled sac surrounding a tendon), tendonitis (inflammation of the tendons).

Ibuprofen gel is used topically (applied to the skin) to relieve the symptoms of rheumatic pain caused by arthritic conditions and also for backache, nerve pain (neuralgia), and muscular aches, pains and swellings such as strains, sprains and sports injuries

Benefits of being on this drug can include relief of fever, pain, swelling and inflammation.

Listed below are the typical uses of ibuprofen.

  • Headache
  • Migraine headache
  • Back pain
  • Feverishness
  • Joint pain (rheumatic pain)
  • Cold and flu symptoms
  • Dental pain
  • Post-operative pain
  • Muscular pain
  • Bursitis (inflammation of the sac-like structures [bursa] that protect soft tissue from injury)
  • Frozen shoulder
  • Inflammation of tendons (tendonitis)
  • Inflammation of the fluid-filled sac surrounding a tendon (tenosynovitis)
  • Sprains and strains
  • Period pain
  • Nerve pain (neuralgia)
  • Rheumatoid arthritis
  • Osteoarthritis (a condition caused by wear and tear of the bone)
  • Ankylosing spondylitis (a type of arthritis that affects the spine)

HOW TO USE/TAKE

How often do I take it?

  • Ibuprofen tablets, capsules and liquid: Take this medication orally usually every 4-6 hours, preferably after food. Ibuprofen tablets or capsules should be taken with a glass of water. Ibuprofen granules should be mixed with water to make a drink. Leave at least 4 hours between each dose. Do not take more than the recommended dose in 24 hours. Some ibuprofen tablets and capsules are modified release which means they release ibuprofen more slowly into your body and do not need to be taken as often. Make sure you check the label of your medicine so that you know exactly how much ibuprofen to take, how to take it and how often. If you are unsure about this ask you doctor or pharmacist.
  • Ibuprofen gel: Apply this medicine to the skin usually up to three or four times a day and massage gently into the skin over and around the affected area until the gel is absorbed. Wash your hands after use unless you are treating your hands.
  • Other formulations may be used more or less frequently. Please refer to the patient information leaflet.
  • Use this medication regularly in order to get the most benefit from it.
  • Remember to use it at the same time each day - unless specifically told otherwise by your doctor.
  • Certain medical conditions may require different dosage instructions as directed by your doctor.

What dose?

  • Dosage is based on your age, gender, medical condition, response to therapy, and use of certain interacting medicines.

Do I need to avoid anything?

  • Ibuprofen may cause dizziness, drowsiness, tiredness and changes in sight (visual disturbances). If these symptoms occur then you should not drive or operate machinery. Consult your doctor or pharmacist for more details.

When can I stop?

  • It is important to continue taking this medication even if you feel well, if you have been prescribed it by your doctor.
  • If you are taking it without a prescription, stop when your pain is resolved.

IBUPROFEN SIDE EFFECTS

  • Feeling sick (nausea)
  • Ulcers of the stomach
  • Worsening of existing bowel conditions (ulcerative colitis, Crohn's disease)
  • Blood problems (associated with unexplained bruising or bleeding, fever, sore throat, mouth ulcers, extreme paleness of the skin or weakness)
  • Skin problems (including hives, itching, rash, irritation)
  • Small increased risk of heart attack or stroke
  • Headache
  • Dizziness
  • Tingling of the hands or feet
  • Ringing in the ears
  • Diarrhoea
  • Unusual sensitivity of the skin to the sun
  • Tiredness
  • Mood swings and confusion
If any of these persist or you consider them severe then inform your doctor or pharmacist

Stop taking ibuprofen and tell your doctor immediately if you develop any of the following symptoms:

  • Indigestion or heart burn
  • Unexplained pains in your stomach (abdomen) or other unusual stomach problems such as indigestion, feeling sick and or being sick
  • Allergic reactions including unexplained wheezing or shortness of breath, runny nose, watery eyes, swelling of the face or tongue, dizziness, light-headedness and unconsciousness (skin problems may also develop which can be severe with peeling and blistering of the skin and sensitivity to light)
  • Liver problems, that may be associated with yellowing of the skin and whites of the eyes and/or pale stools (motions) and dark urine (water)
  • Kidney problems which may be associated with passing less or more water (urine) than normal, cloudy urine, blood in the urine, pain in the back and/or swelling, particularly of the legs
  • Nervous system problems (severe headache, neck stiffness, disorientation, and light hurting the eyes [photophobia])
  • Persistent and severe skin rash, itching or irritation at the site of application of ibuprofen gel
  • Pass blood in your stools/motions (faeces)
  • Pass black tarry stools
  • Vomit any blood or black particles that look like coffee grounds.
  • Severe sore throat with a high temperature
  • Blurred or disturbed sight (vision), or seeing/hearing strange things

If ibuprofen gel comes into contact with broken skin or gets into your eyes, nose or mouth it can cause irritation. If this happens wash the affected area with plenty of water. If symptoms persist then contact your doctor or pharmacist.

Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.

A serious allergic reaction to this drug is unlikely, but seek immediate medical attention if it occurs. Symptoms of a serious allergic reaction include: rash, itching/swelling (especially of the face/tongue/throat), dizziness, trouble breathing.

This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.

The Yellow Card Scheme allows you to report suspected side effects from any type of medicine (which includes vaccines, herbals and over the counter medicines) that you are taking. It is run by the medicines safety watchdog called the Medicines and Healthcare products Regulatory agency (MHRA). Please report any suspected side effect on the Yellow Card Scheme website.

IBUPROFEN PRECAUTIONS

Before taking ibuprofen, tell your doctor or pharmacist if you are allergic to it; or to other non-steroidal anti-inflammatory drugs [NSAIDs]; or if you have any other allergies.

This medication should not be used if you have certain medical conditions. Before using this medicine, consult your doctor or pharmacist if you have: stomach ulcer, tear (perforation) or bleeding, severe liver, kidney or heart disease, experience asthma, allergic rash, itchy runny nose when taking ibuprofen, aspirin or similar medicines, have a rare hereditary problem of galactose intolerance, Lapp lactose deficiency or poor absorption of glucose-galactose, are in the last 3 months of pregnancy, have broken, damaged, infected or diseased skin.

Before using this medication, tell your doctor or pharmacist your medical history, especially any of the following: asthma or allergic disease, heart, kidney, liver or bowel problems, high blood pressure, systemic lupus erythematosus (SLE - a condition of the immune system that causes joint pain, skin changes and other organ problems), previous stroke, pregnancy, breast feeding, you are having difficulty becoming pregnant, you are at risk of heart problems because of diabetes, high cholesterol or smoking, intolerance to propylene glycol, intolerance to the sugar fructose or have a deficiency in, or poorly absorb certain sugars, pregnancy and breast feeding.

Before having surgery, tell your doctor or dentist that you are taking this medication.

Does alcohol intake affect this drug?

  • There is no information to suggest that ibuprofen is affected by alcohol.

The elderly: ibuprofen should be used with caution in the elderly as it may be associated with an increased risk of problems associated with side effects (particularly bleeding of the stomach and intestine).

Pregnancy and breastfeeding - please ensure you read the detailed information below

PREGNANCY

First trimester: Ibuprofen should not be used during the first trimester of pregnancy (first 3 months) unless the potential benefit to the patient outweighs the potential risk to the unborn baby.
Second trimester: Ibuprofen should not be used during the second trimester of pregnancy (from 3-6 months) unless the potential benefit to the patient outweighs the potential risk to the unborn baby.
Third trimester: Ibuprofen is not safe to use in the third trimester (last 3 months) of pregnancy because it may delay the start and increase the duration of labour and increase the risk of bleeding in mother and baby.

It is sensible to limit use of medication during pregnancy whenever possible. However, your doctor may decide that the benefits outweigh the risks in individual circumstances and after a careful assessment of your specific health situation.

If you have any doubts or concerns you are advised to discuss the medicine with your doctor or pharmacist.

BREAST FEEDING

Ibuprofen appears in breast milk in very low amounts and is unlikely to cause problems in breast fed babies; however, ibuprofen should if possible be avoided when breast feeding.

Ask your doctor or pharmacist if you have any doubts or questions about this.

It is sensible to limit use of medication during breastfeeding whenever possible. However, your doctor may decide that the benefits outweigh the risks in individual circumstances and after a careful assessment of your specific health situation.

If you have any doubts or concerns you are advised to discuss the medicine with your doctor or pharmacist.

IBUPROFEN INTERACTIONS

Your doctor or pharmacist may already be aware of any possible drug interactions and may be monitoring you for them. Do not start, stop, or change the dosage of any medicine before checking with them first.

This drug should not be used with the following medications because very serious, possibly fatal interactions may occur:

  • Other non-steroidal anti-inflammatory pain-killer drugs (NSAIDs)
  • Aspirin at a daily dose above 75mg

If you are currently using any of these medications, tell your doctor or pharmacist before starting ibuprofen.

Before using this medication, tell your doctor or pharmacist of all prescription and non-prescription/herbal products you may use, especially of:

  • Aspirin at low doses (below 75mg daily)
  • Medicines for high blood pressure and water tablets (diuretics)
  • Cardiac glycosides
  • Aminoglycosides (antibiotics)
  • Ciclosporin (used to suppress the body's immune system)
  • Medicines for thinning the blood (e.g. warfarin)
  • Corticosteroids (a type of steroid)
  • Mifepristone (for termination of pregnancy)
  • Quinolone antibiotics (used to treat infections)
  • SSRI antidepressant drugs (such as fluoxetine)
  • Antiplatelet drugs such as clopidrogel
  • Tacrolimus (a transplant drug)
  • Methotrexate (an anticancer agent and sometimes used to treat arthritis and the skin condition psoriasis)
  • Lithium (used to treat depression)
  • Zidovudine (used to treat viral infection HIV)

This information does not contain all possible interactions. Therefore, before using ibuprofen, tell your doctor or pharmacist of all the products you use.

IBUPROFEN OVERDOSE

Symptoms of overdose include headache, sickness (vomiting), drowsiness and low blood pressure (hypotension). If you take more than the recommended dose of ibuprofen, speak to your doctor or local hospital immediately.

Overdosage with topical ibuprofen (applied to the skin) is unlikely. If you accidentally swallow some ibuprofen gel you may experience a headache, drowsiness, low blood pressure and be sick. If these symptoms occur then contact your doctor or local hospital straight away.

If you think you, or someone you care for, might have accidentally taken more than the recommended dose of ibuprofen or intentional overdose is suspected, contact your local hospital, GP or if in England call 111. In Scotland call NHS 24. In Wales, call NHS Direct Wales. In the case of medical emergencies, always dial 999.

MISSED DOSE

If you miss an oral (by mouth) dose of ibuprofen, take it as soon as you remember. If it is near the time of the next dose, skip the missed dose and resume your usual dosing schedule. Do not double the dose to catch up.

If you miss a dose of topical ibuprofen (applied to the skin), just carry on using the gel as soon as you remember.

Find a medication

Search by medication name for information on over-the-counter or prescription medications including side effects and interactions.
indicates detailed medicines information

Source: Selected from data included with permission and copyrighted by Boots UK Limited or TicTac Communications Ltd. This copyrighted material is sourced from a licensed data provider and is not for distribution, except as may be authorised by the applicable terms of use.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgement of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse events, nor should it be construed to indicate that use of a particular medicine is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any medicine, changing any diet, or discontinuing any course of treatment.

Search for a medicine or treatment

Search by medicine name or treatment for information including side effects and interactions.

Ex. Simvastatin, Ibuprofen, Amitriptyline Hydrochlorine

Popular Slideshows & Tools on Boots WebMD

woman looking at pregnancy test
Early pregnancy symptoms
donut on plate
The truth about sugar addiction
fish n chips
Diarrhoea & more
man coughing
10 common allergy triggers
couple watching sunset
How much do you know?
hand extinguishing cigarette
13 best tips to stop smoking
woman washing face
Living and dealing with eczema
boy looking at broccoli
Quick tips for feeding picky eaters
bag of crisps
Food cravings that wreck your diet
dogs face
Workout with Fido
polka dot dress on hangar
Lose weight without dieting